advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Andover, Massachusetts, USA:

Our seven year old daughter (diagnosed four months ago) is attending a morning summer camp where I know she is very active so I have dropped her NovoLog at breakfast to account for the exercise. On the days that she has attended, the temperature has been very high and she is covered in sweat. Her snack glucose (which I anticipated to be on the low end of normal) is running over 200 mg/dl [11.1 mmol/L], and I also noticed that she is drinking very little of her water. On a non-camp day, with the NovoLog back up the half unit and regular activity and very much the same foods for breakfast, she is in the normal range.Is it possible that these high glucoses are due to dehydration? If she replenished her liquids, would she most likely be in the normal range?

Answer:

It's possible, but somewhat unlikely, that dehydration would be sufficiently severe -- without any other signs or symptoms -- to account for the rise in blood glucose on summer day camp days only and not other days at home. It is possible that some adrenalin surge occurs with any activities, especially if the camp activities are more competitive than at-home activities. Sometimes, such adrenalin surges produce a spike in blood glucose levels.

It would be easy to give her more liquids on those very hot days and "test" this theory about dehydration, though. If all else fails, then adding a small amount more Novolog on those mornings should allow you to be proactive and prevent the rising blood glucose. It sounds like you are doing very sophisticated testing and analysis. Good work for such a short period of time after diagnosis.

SB

DTQ-20030708112950
Original posting 30 Jul 2003
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.